Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 9, NWS Green Bay, WI

October 13, 20167 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at Oct 13, 2016, 11:40 AM CDT for 7 counties in Wisconsin. It took effect at Oct 14, 2016, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 11:40 AM CDT (16:40 UTC)
In effect from
Oct 14, 2016, 2:00 AM CDT
Expired
Oct 14, 2016, 9:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 19 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS73 KGRB 131640
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1140 AM CDT THU OCT 13 2016

...FROST EXPECTED ACROSS NORTHEAST WISCONSIN TONIGHT...

.THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO FALL INTO 30S ACROSS MUCH OF THE AREA, ALLOWING
FOR THE FORMATION OF FROST. 

WIZ022-038>040-048>050-140045-
/O.NEW.KGRB.FR.Y.0009.161014T0700Z-161014T1400Z/
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...FISH CREEK...
SISTER BAY...APPLETON...GREEN BAY...KEWAUNEE...LUXEMBURG...
OSHKOSH...NEENAH...MENASHA...CHILTON...BRILLION...NEW HOLSTEIN...
MANITOWOC...TWO RIVERS
1140 AM CDT THU OCT 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY. 

* LOW TEMPERATURES OF 31 TO 36 ARE EXPECTED ACROSS THE FOX VALLEY
  EAST TO KEWAUNEE AND MANITOWOC. ACROSS DOOR COUNTY, TEMPERATURES
  MAY DROP AS LOW AS 33 TO 37 ACROSS INTERIOR SECTIONS OF THE
  COUNTY.

* A WIDESPREAD FROST IS ANTICIPATED. THOSE WITH AGRICULTURAL
  INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT COLD-SENSITIVE
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
ECKBERG
3 follow-up statements
343 
WWUS73 KGRB 132031
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT THU OCT 13 2016

...FROST EXPECTED ACROSS NORTHEAST WISCONSIN TONIGHT...

.THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO FALL INTO 30S ACROSS MUCH OF THE AREA... ALLOWING
FOR THE FORMATION OF FROST.

WIZ022-038>040-048>050-140445-
/O.CON.KGRB.FR.Y.0009.161014T0700Z-161014T1400Z/
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...FISH CREEK...
SISTER BAY...APPLETON...GREEN BAY...KEWAUNEE...LUXEMBURG...
OSHKOSH...NEENAH...MENASHA...CHILTON...BRILLION...NEW HOLSTEIN...
MANITOWOC...TWO RIVERS
331 PM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* LOW TEMPERATURES OF 31 TO 36 ARE EXPECTED ACROSS THE FOX 
  VALLEY EAST TO KEWAUNEE AND MANITOWOC. ACROSS DOOR COUNTY... 
  TEMPERATURES MAY DROP AS LOW AS 33 TO 37 ACROSS INTERIOR 
  SECTIONS OF THE COUNTY. 

* A WIDESPREAD FROST IS ANTICIPATED. THOSE WITH AGRICULTURAL 
  INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT COLD-SENSITIVE 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
073 
WWUS73 KGRB 140340
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT THU OCT 13 2016

...FROST EXPECTED ACROSS NORTHEAST WISCONSIN TONIGHT...

.THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO FALL INTO 30S ACROSS MUCH OF THE AREA... ALLOWING
FOR THE FORMATION OF FROST.

WIZ022-038>040-048>050-141200-
/O.CON.KGRB.FR.Y.0009.161014T0700Z-161014T1400Z/
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...FISH CREEK...
SISTER BAY...APPLETON...GREEN BAY...KEWAUNEE...LUXEMBURG...
OSHKOSH...NEENAH...MENASHA...CHILTON...BRILLION...NEW HOLSTEIN...
MANITOWOC...TWO RIVERS
1040 PM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* LOW TEMPERATURES OF 31 TO 36 ARE EXPECTED ACROSS THE FOX 
  VALLEY EAST TO KEWAUNEE AND MANITOWOC. ACROSS DOOR COUNTY... 
  TEMPERATURES MAY DROP AS LOW AS 33 TO 37 ACROSS INTERIOR 
  SECTIONS OF THE COUNTY. 

* A WIDESPREAD FROST IS ANTICIPATED. THOSE WITH AGRICULTURAL 
  INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT COLD-SENSITIVE 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KURIMSKI
261 
WWUS73 KGRB 140813
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
313 AM CDT FRI OCT 14 2016

...FROST EXPECTED ACROSS NORTHEAST WISCONSIN TONIGHT...

.CLEAR SKIES...LIGHT WINDS AND TEMPERATURES IN THE 30 TO 35 RANGE
WILL RESULT IN WIDESPREAD FROST FORMATION THIS MORNING.

WIZ022-038>040-048>050-141400-
/O.CON.KGRB.FR.Y.0009.000000T0000Z-161014T1400Z/
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...FISH CREEK...
SISTER BAY...APPLETON...GREEN BAY...KEWAUNEE...LUXEMBURG...
OSHKOSH...NEENAH...MENASHA...CHILTON...BRILLION...NEW HOLSTEIN...
MANITOWOC...TWO RIVERS
313 AM CDT FRI OCT 14 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* LOW TEMPERATURES OF 30 TO 35 ARE EXPECTED.

* A WIDESPREAD FROST IS ANTICIPATED. THOSE WITH AGRICULTURAL 
  INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT COLD-SENSITIVE 
  PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TSK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at Oct 13, 6:29 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Oct 13, 6:29 AM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
629 AM CDT THU OCT 13 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 312 AM CDT Thu Oct 13 2016

Frost/freeze potential and temperatures will be the main forecast
concerns.

Lingering stratocumulus was breaking up over north central and
central WI due to subsidence in the wake of a departing short-wave
trof, and an approaching high pressure ridge. Although temperatures
may not get quite as cold as previously thought in central WI this
morning, think they will still drop below freezing for a few
hours. Farther east, a widespread frost event is verifying nicely,
so no changes are planned for the current frost/freeze headlines.

Despite plenty of sunshine today, high temperatures are only
expected to rise into the upper 40s north to the lower 50s south.

Low temperatures will be a little tricky tonight, as clear skies
and light winds will give way to a gradual increase in surface
and boundary layer winds overnight as the high pressure system
shifts east. Have lowered the model blend temperatures, but did
not go as cool as the MET/MAV guidance in most areas. Another
round of frost advisories will be likely, but will let the current
headlines expire before issuing the next round.

Breezy south winds will continue to pull warmer air back into the
region on Friday, with high temperatures climbing back above
normal, into the upper 50s and lower 60s.

.LONG TERM...Friday Night Through Wednesday
Issued at 312 AM CDT Thu Oct 13 2016

Model guidance continues to show a fast onshore flow into the
Pacific Northwest which will send several systems quickly moving
across the northern tier of states at regular intervals. This
pattern would bring above normal temperatures/above normal
precipitation to northeast Wisconsin with the main forecast
challenge to be trying to time each system and their respective
precipitation chances.

Mostly clear skies Friday evening will give way to increasing
clouds Friday night as a surge of WAA ahead of an advancing cold
front across the Plains has most locations mostly cloudy by
daybreak. If saturation can be achieved by late Friday night, it
is possible that a stray shower could reach central Wisconsin. Min
temperatures will be much warmer compared to previous nights
thanks to the increasing clouds and persistent south-southwest
winds. Look for readings to only drop into the upper 40s to lower
50s.

The cold front is expected to move into the Upper MS Valley on
Saturday, while the trailing shortwave trough pushes across the
Northern Plains. Persistent WAA, coupled with increasing lift from
the front and moisture advection, should bring an expanding area
of showers across WI by Saturday afternoon. Instability is still
rather weak and focused more to our west, thus prefer to limit any
small thunder chances to central Wisconsin. Max temperatures to
range from the lower 60s north-central, to the upper 60s east-
central Wisconsin (away from Lake MI).

There are some timing issues with respect to the eastward movement
of the cold front into the Western Great Lakes Saturday night. The
CMC sends the front all the way through Wisconsin by 12z Sunday,
while the slower NAM only takes the front into western Wisconsin.
Due to the fast nature of the mean flow aloft across the CONUS,
prefer to lean toward the faster movement of the cold front. This
would bring the frontal passage into central Wisconsin close to
midnight and eastern Wisconsin during the wee hours of the
morning. Showers would be likely in the vicinity of the front with
precipitation trends diminishing post-frontal over central
Wisconsin later Saturday night. MUCAPES approach 400 J/KG over
southern sections of the forecast area, thus a chance of
thunderstorms appears valid. While any storms are expected to
remain sub-severe, a few storms over central Wisconsin Saturday
evening could produce gusty winds. Min temperatures to be in the
upper 40s north-central, middle 50s east-central Wisconsin.

An area of high pressure is forecast to move into Ontario on
Sunday and attempt to send enough dry air into Wisconsin to keep
the area dry through the daylight hours. There is some concern
with the eventual location of the old cold front as there are
signs this feature may stall sooner than previously thought. If
this were to occur, southern sections of the forecast area may not
see as much sunshine and even be on the northern fringe of light
showers as moisture gathers along the boundary. For now, have kept
Sunday dry and mild with max temperatures in the lower to middle
60s north-central, middle to upper 60s elsewhere.

The stalled boundary is progged to return north as a warm front
Sunday night as the next shortwave trough lifts northeastward into
the Western Great Lakes. Look for showers/slight chance of thunder
to accompany the warm front/mid-level trough Sunday night with the
precipitation diminishing from southwest to northeast as the
entire system lifts into southeast Ontario on Monday. There could
even be some later day sunshine Monday afternoon as modest upper
ridging moves over Wisconsin. Max temperatures on Monday will
remain mild with readings similar to Sunday.

Long-range models are still at odds with both the strength of the
next shortwave trough to move into the Plains and the location of
an area of low pressure next Tuesday. There should be a chance of
at least showers Monday night associated with the onset of WAA,
then a better chance of showers (possible thunder?) by Tuesday as
a cold front sweeps into the region. Max temperatures will not
cool despite the anticipated precipitation, thus readings again to
be in the lower to middle 60s north, middle to upper 60s south.

This latest system appears to linger over the area through Tuesday
night before weak high pressure arrives on Wednesday to help clear
out both the thicker clouds and precipitation. Somewhat cooler air
is forecast to overspread the region by Wednesday with max
temperatures in the middle 50s north, upper 50s to around 60
degrees south.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 618 AM CDT Thu Oct 13 2016

Stratocumulus clouds with bases of 2500-4000 ft continue to form
over parts of north central and central WI, in association with a
H8 thermal trof. A period of MVFR ceilings is expected through
about 15z at the RHI/AUW/CWA TAF sites. Current thinking is that
these clouds will scatter out during the late morning or early
afternoon, with clear skies prevailing across the entire area in
the late afternoon and tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 9 AM CDT this morning FOR WIZ020-031-
037>040-045-048>050-073-074.

Freeze Warning until 9 AM CDT this morning FOR WIZ030-035-036.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 13, 3:17 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
317 AM CDT THU OCT 13 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140830-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
317 AM CDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FROST OR A FREEZE IS POSSIBLE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON INTO SATURDAY NIGHT IN ADVANCE OF A COLD FRONT. THE
PRIMARY THREATS WOULD BE LARGE HAIL OR DAMAGING WIND GUSTS.

THERE WILL BE ADDITIONAL THUNDERSTORM CHANCES LATE SUNDAY NIGHT
INTO MONDAY MORNING AND AGAIN LATE MONDAY NIGHT THROUGH TUESDAY.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE
STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-140830-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
317 AM CDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY SOUTH WINDS AND BUILDING WAVES MAY RESULT IN CONDITIONS
HAZARDOUS TO SMALL CRAFT FROM FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT.

THUNDERSTORM CHANCES WILL EXIST SATURDAY NIGHT...LATE SUNDAY NIGHT
INTO MONDAY...AND AGAIN LATE MONDAY NIGHT THROUGH TUESDAY.

KIECKBUSCH/KALLAS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:17 PM CDTSmall Craft AdvisoryGRB60 hr

Nearby

Frost Advisories in Wisconsin, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.